Published August 3, 2021
Patients receiving long term opioid therapy who experienced dose tapering off their opioid pain relieving medications experience higher rates of overdose and withdrawal, and mental health crisis, and that risk persists for up to two years, according to a recent study published in the Journal of the American Medical Association.
The study was conducted at the University of California Davis in Sacramento, and let by Alicia Agnoli, M.D.
The researchers found that post-tapering, patients were at an increased risk of overdose. Compared to non-tapered patients, their risk of overdose was 1.6 times higher. Similarly, tapering was associated with a three times higher incidence of mental health crisis.
Outcomes were measured by ER or hospital encounters for drug overdose or withdrawal in the 12 months post taper. Mental health crisis were defined as hospital or ER presentations of depression, anxiety and/or suicide attempts in the 12 months of follow-up.
Tapering patients off their stable dose long term opioid therapy was clearly associated with significant harms, and the risk of those harms continued up to 2 years post taper.
Just as clear is that the researchers did not expect this outcome, as their conclusion states:
Among patients prescribed stable, long-term, higher-dose opioid therapy, tapering events were significantly associated with increased risk of overdose and mental health crisis. Although these findings raise questions about potential harms of tapering, interpretation is limited by the observational study design.
Fairly underwhelming, in my opinion. this study should have rung international warning bells and all forced tapers should have ben ceased, as they clearly do NOT benefit the patient. And tapering a patient off their stable, safe, effective opioid medication causes significant harms and is far more harmful than maintaining their stable dose.
But, once again, ‘medical experts’ and policy makers only listen to the studies that say what they want to hear. Patients are still being force tapered the world over, and most specifically in Australia. These tapers are anti-science, anti-evidence and are causing significant patient harm, including overdose, suicide and death.